Viagra Linked to Increase in Skin Cancer

Viagra Linked to Increase in Skin Cancer

Posted By Golomb & Honik, P.C. || 14-Jul-2014

Since it was first approved for use in 1998, Viagra (sildenafil citrate) has been used to treat erectile dysfunction and has been prescribed to more than 35 million men worldwide. Now, a new study has pointed to a serious side effect associated with using Viagra. The study, published in JAMA Internal Medicine, discovered that sildenafil could increase the risk of developing skin cancer-specifically melanoma-by 84%.

The study actually began in 2000 when researchers at the Harvard School of Public Health interviewed nearly 26,000 men regarding their use of Viagra, history of cancer, family history, moles, and even their history of sun exposure. These men were tracked over the next 10 years to determine if using Viagra increased their risk of developing specific types of skin cancer. In particular, three types of skin cancers were reviewed, melanoma, squamous cell carcinoma, and basal cell carcinoma.

When the results were analyzed, it seemed that men who used Viagra were nearly 2x more likely to develop melanoma. There did not seem to be any increase in other types of skin cancers associated with Viagra. In addition, the study does not conclude that simply having erectile dysfunction increased the risk of a man developing skin cancer. The results of the study:

  • 142 cases of melanoma
  • 580 cases of squamous cell carcinoma
  • 3,030 cases of basal cell carcinoma

Sildenafil may actually promote tumor growth in cells and could potentially apply to all drugs in the PDE5-inhibitor class, not just Viagra. There is a molecular basis for believing that this class of drug may increase melanoma risk. It is thought that Sildenafil use may suppress the enzyme phosphodiesterase 5A (PDE5A), which promotes melanin synthesis. This may in turn stimulate melanoma development in men.

If you are taking Viagra or a generic form of Viagra, it is important to discuss these findings with your doctor or dermatologist. He or she may wish to set up an examination to check for early signs of skin cancers or melanoma. In addition, all men taking Viagra should routinely inspect their skin, moles in particular, for any change in appearance, color, or shape.

Have you been harmed by Viagra? Call (215) 278-4449 to speak with us
at Golomb & Honik, P.C. about taking legal action.

Blog Home